Washington, 2003

High Wind in Washington, December 4, 2003

December 4, 2003 · NWS PQR · 1 event in 1 county or zone

Strong easterly winds raised havoc in Southwest Washington. Winds reached 60 mph in Hockinson, were estimated to reach 60 mph in Battleground and 61 mph in Vancouver.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Strong easterly winds raised havoc in Southwest Washington. Winds reached 60 mph in Hockinson, were estimated to reach 60 mph in Battleground and 61 mph in Vancouver. Power was lost in Hockinson and Battleground. In Vancouver an 80 foot Douglas Fir tree with a diameter of 18 to 24 inches blew down. In Orchards a 30 foot Douglas Fir fell across the roof of a rental home. 6000 customers reportedly lost power. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 4, 2:49 AM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 4, 2:49 AM PST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
249 AM PST THU DEC 04 2003

.SYNOPSIS...AN INTENSE STORM SYSTEM WILL MOVE NORTH WELL OFF THE
OREGON COAST TODAY. A WARM FRONT WILL PUSH INTO OREGON EARLY
THU...THEN A COLD FRONT WILL PUSH ONTO THE COAST AT THE END OF THE
DAY. THE FRONT WILL LINGER OVER THE REGION TIL FRI NIGHT WHEN ANOTHER
STRONGER COLD FRONT MOVES THROUGH THE FORECAST AREA. AN UPPER LEVEL
LOW WILL BRING A COOL UNSTABLE AIR MASS OVER THE REGION THIS WEEKEND.
&&

.DISCUSSION...
.SHORT TERM...STRONG EASTERLY GRADIENT BETWEEN SURFACE OVER WESTERN
MT AND STRONG COLD FRONT APPROACHING 130W SHOULD CONTINUE TO
STRENGTHEN THIS MORNING AS THE COLD FRONT MOVES TOWARD THE COASTAL
WATERS. GRADIENT HAS INCREASED TO 10 MB THROUGH THE GORGE WITH WIND
GUSTS TO 31 KT ALREADY IN KPDX METRO AREA. THE DEEP SURFACE LOW
ITSELF WILL REMAIN WELL OFFSHORE IN THE GULF OF AK. SOME HINT THAT
STRONG SOUTH WINDS MAY REACH INTO THE COASTAL PART OF THE FORECAST
AREA TODAY...BUT WITH SUCH AT EASTERLY GRADIENT WILL KEEP PEAK GUSTS
ON COAST LIMITED BELOW THE 50 KT HIGH WIND THRESHOLD.

ANOTHER STRONG LOW ROTATES AROUND THE E PAC TROUGH FRI NIGHT...THIS
ONE APPARENTLY HEADED TOWARDS VANCOUVER ISLAND OR NORTHWEST WA.
CURRENT MODELS SUGGEST THIS LOW MAY FOLLOW A CLASSICAL NORTH TO
NORTHEAST TRACK UP THE COASTAL WATERS FRI NIGHT WHICH GIVES THE
POTENTIAL FOR SIGNIFICANT HIGH WINDS ON COAST. THIS LOW NEEDS TO BE
MONITORED CLOSELY FOR A POSSIBLE HIGH WIND WATCH...HOWEVER THE
CURRENT MESO ETA/GFS AND MM5 SHOW WEAKENING JET SUPPORT WHEN THE LOW
SHOULD BE IN THE RAPIDLY DEEPENING PHASE...SUGGESTING THE LOW MAY
GIVE ONLY MARGINAL COASTAL HIGH WINDS.

.LONG TERM...MODELS SHOWING SOME WEAK RIDGING SUN NIGHT THROUGH MON
NIGHT AND HAVE CUT SHOWERS TO JUST A CHANCE FOR THAT PERIOD. COULD
NOT YET GIVE A DRY PERIOD WITH MODEL DETAIL AND TIMING DIFFERENCES.
MODELS INDICATE ANOTHER SYSTEM FOR TUE AND WED RETURNING LIKELY POPS
TO THE AREA. WILLIS
&&

PRELIMINARY POINT POPS...
AST +++++  PDX 8++9+  SLE 9++9+  EUG 9999+
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE.
&&
Hazardous weather outlook, Dec 4, 5:28 AM PST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
528 AM PST THU DEC 4 2003

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-051400-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CATHLAMET...FLORENCE...
MANZANITA...NEWPORT...RAYMOND AND TILLAMOOK
528 AM PST THU DEC 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

GALE FORCE WINDS WILL OCCUR OVER THE COASTAL WATERS TODAY...WITH VERY
GUSTY WINDS ALONG THE COASTAL STRIP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS WILL OCCUR OVER THE COASTAL WATERS FRIDAY
NIGHT...WITH HIGH WINDS POSSIBLE ALONG THE COASTAL STRIP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF STRONG WINDS MAY BE NEEDED IN THE UPCOMING WEEK.

ORZ003>013-WAZ019-020-022-023-039-040-051400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I -
 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
INCLUDING THE CITIES OF...ALBANY...BATTLE GROUND...CASCADE LOCKS...
CASTLE ROCK...COLDWATER RIDGE VISITORS CENTER...CORVALLIS...COUGAR...
DALLAS...DETROIT...DOWNTOWN PORTLAND...DOWNTOWN VANCOUVER...EUGENE...
FRANCES...GOVERNMENT CAMP...GRANDE RONDE...HILLSBORO...HOOD RIVER...
JEWELL...LONGVIEW...LOWELL...MAPLETON...MCKENZIE BRIDGE...
MCMINNVILLE...MILL CITY...MOUNT ST. HELENS...OAKRIDGE...
OREGON CITY...SALEM...SANDY...ST. HELENS...STEVENSON...SWEET HOME...
TOUTLE...VERNONIA AND VIDA
528 AM PST THU DEC 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

GUSTY EAST WINDS UP TO 45 MPH WILL OCCUR OVER THE PORTLAND/VANCOUVER
METRO AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY SOUTH WINDS UP TO 40 MPH ARE POSSIBLE FRIDAY NIGHT OVER THE
INTERIOR OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 4, 4:57 AM PST, 2 hours 3 minutes before
HIGH WIND OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
457 AM PST THU DEC 4 2003

ORZ001-002-WAZ021-042300-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CATHLAMET...FLORENCE...
MANZANITA...NEWPORT...RAYMOND AND TILLAMOOK
457 AM PST THU DEC 4 2003

...A HIGH WIND OUTLOOK HAS BEEN ISSUED AND IS IN EFFECT FROM 12 PM
THIS AFTERNOON TO 12 PM PST SATURDAY FOR THE CENTRAL OREGON COAST...
THE NORTH OREGON COAST AND THE SOUTH WASHINGTON COAST...

WINDY CONDITIONS ARE EXPECTED ALONG THE SOUTH WASHINGTON AND NORTH
AND CENTRAL OREGON COASTS THIS AFTERNOON AND EVENING AND AGAIN FRIDAY
NIGHT. EAST WINDS THIS MORNING WILL BECOMING SOUTHERLY THIS AFTERNOON
AS A PACIFIC COLD FRONT APPROACHES...WITH WIND GUSTS UP TO 55 MPH
POSSIBLE THIS AFTERNOON AND EVENING NEAR THE HEADLANDS. STRONGER WIND
GUSTS ARE POSSIBLE FRIDAY NIGHT IF A DEEPENING LOW MOVES NORTH UP THE
COASTAL WATERS AS CURRENT GUIDANCE INDICATES. THESE WINDS WOULD BE
ESPECIALLY STRONG NEAR HEADLANDS AND OTHER EXPOSED AREAS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sw Clark

When
December 4, 7:00 AM PST to 1:00 PM PST
Where
Sw Clark forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331738.